New York, 2005

Damaging Wind in New York, July 14, 2005

July 14, 2005 · NWS BTV · 1 event in 1 county or zone

A cold front across southwest Quebec and southeast Ontario Provinces early on the 14th of July moved southeast across northern New York during the afternoon of the 14th. Thunderstorms preceded and accompanied the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front across southwest Quebec and southeast Ontario Provinces early on the 14th of July moved southeast across northern New York during the afternoon of the 14th. Thunderstorms preceded and accompanied the front. In Essex county of NY, severe thunderstorm winds blew trees down in the town of Essex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 14, 1:35 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 14, 1:35 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
235 PM EDT THU JUL 14 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
UPPER LEVEL TROUGH OVER THE NORTHEAST US...WITH BERMUDA HIGH
PUSHING UP INTO THE MID ATLANTIC STATES. AT THE SURFACE...A COLD
FRONT OVER SOUTHERN ONTARIO/QUEBEC WAS MOVING SLOWLY SOUTH.
PREFRONTAL TROUGH AHEAD OF THE FRONT MOVED INTO THE SAINT LAWRENCE
VALLEY THIS AFTERNOON. THUNDERSTORMS DEVELOPING AHEAD OF THE
FRONT. A SQUALL LINE PRODUCING SOME WIND DAMAGE CLIPPED SOUTHERN
ESSEX COUNTY NY AND MOVED ACROSS RUTLAND/WINDSOR COUNTIES IN VT
THIS AFTERNOON. OTHER SHOWERS/TSTMS DEVELOPING FURTHERN N IN
CHAMPLAIN VALLEY AND NRN ADIRONDACKS IN CAPES OF 1000 TO 1500
J/KG.

FRONT FORECAST TO MOVE SLOWLY SOUTHWARD THIS EVENING/OVERNIGHT.
WILL HAVE LIKELY POPS THIS EVENING...TAPERING OFF TO CHC BEFORE
MIDNIGHT...THEN ENDING FROM NORTH TO SOUTH AFTER MIDNIGHT AS THE
FRONT MOVES THROUGH.

LITTLE CHANGE IN AIRMASS BEHIND THE FRONT...ALTHOUGH DEWPOINTS
DROP ABOUT 10 DEGREES...MAX TEMPS ON FRI TO BE SIMILAR TO TODAY.
USED MODEL GUIDANCE FOR MOST TEMPS...EXCEPT EXTRAPOLATED 850 MB
TEMPS TO SURFACE FOR DAYTIME HIGHS.

ON SATURDAY...RETURN FLOW BRINGS SOME MOISTURE FROM REMANTS OF
DENNIS. LOWERED POPS SATURDAY A LITTLE FROM PREVIOUS...BUT STILL
LEFT HIGHER CHCS IN ADIRONDACKS...DECREASING INTO NORTHEAST VERMONT. SHOULD
BE MOSTLY DIURNAL AS OVERALL RIDGING REMAINS IN PLACE ALOFT. GFS
HAD A SHARP LITTLE VORT MAX MOVE ACROSS AREA LATE SATURDAY THAT
WAS DISCOUNTED AS CONVECTIVE FEEDBACK.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
WILL OPT TO GO WITH PERISTENCE AND ONLY MINOR CHGS TO EXTENDED
PORTIONS OF FCST AT THIS TIME. LATEST OPERATIONAL/ENSEMBLE MODEL
SOLNS STILL OFFERING A WARM AND HUMID AIRMASS TO PERSIST ACROSS MUCH
OF ERN HALF OF COUNTRY DURING EARLY TO MIDDLE PORTIONS OF NEXT WEEK AS VERY
LARGE SUBTROPICAL RIDGE HOLDS FIRM. REMNANT MOISTURE FROM
DENNIS...CURRENTLY STILL MEANDERING ACROSS OHIO VLY STATES TO LIFT
NORTHEAST INTO REGION DURING EARLY PORTIONS OF EXTENDED (MON-WED).
WILL PLACE EMPHASIS ON MORE OF AN AIRMASS-TYPE SHRA/TSRA REGIME...
WITH BEST THREAT OF PRECIP COMING DURING PEAK HEATING HOURS FROM MID
AFTERNOON INTO EARLY EVENING HOURS...THEN FOR THE MOST PART DRY
DURING OVERNT PERIODS. TEMPS TO REMAIN SOMEWHAT ABOVE NORMAL
THROUGHOUT PERIOD...WITH HIGHS GENERALLY IN THE MID TO UPPER
80S..AND LOWS IN THE 60S. BY WED NT INTO THURSDAY...WEAK FRONTAL
SYSTEM MAY HAVE ENOUGH PUSH TO USHER IN SLIGHTLY COOLER/DRIER
AIR...BUT WITH SUCH A STRONG SUBTROPICAL RIDGE IN PLACE AT THE
HEIGHT OF MID SUMMER...THIS IS SOMEWHAT QUESTIONABLE.
NONETHELESS...WILL OFFER MAINLY DRY CONDS AND SLIGHTLY COOLER TEMPS
ON THURSDAY FOR NOW.

&&

.AVIATION...
WILL OFFER MAINLY VFR CONDS THROUGH EVENING HOURS. WEAK FRONTAL
SYSTEM TO DROP SOUTH INTO REGION THIS EVENING AND WASH OUT. WIDELY
SCT THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS BNDRY...ESP
FROM 22Z THROUGH 03Z TIME FRAME. OCCNL GUSTY WINDS AND FRQ LIGHTNING
TO ACCOMPANY STRONGER CELLS ALONG WITH BRIEF MVFR/IFR CIGS/VIS.
AFTERWARD...MAINLY PC TO MOSTLY CLR AFTER MIDNIGHT ALONG WITH PATCHY
FOG IN FAVORED LOCALES...ESP AT AREAS THAT DO RECEIVE RAIN THIS
EVENING. THEN MAINLY SUNNY TO PTLY SUNNY 12-18Z TIME FRAME ON FRIDAY
UNDER LIGHT NORTHERLY/NORTHWESTERLY FLOW.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...HANSON
LONG TERM...JMG
AVIATION...JMG
Hazardous weather outlook, Jul 14, 3:12 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
412 AM EDT THU JUL 14 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-150815-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
412 AM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

THE POTENTIAL WILL EXIST LATER TODAY AND THIS EVENING ACROSS VERMONT
AND THE CHAMPLAIN VALLEY FOR SOME THUNDERSTORMS TO CONTAIN GUSTY
WINDS AND HEAVY RAINFALL.  THIS WILL BE THE RESULT OF AN UPPER LEVEL
TROUGH OF LOW PRESSURE MOVING ACROSS EASTERN CANADA AND AN
INCREASINGLY UNSTABLE AIR MASS OVER THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

WEAK HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY AND PROVIDE
THE REGION WITH PLENTY OF SUNSHINE AND A CONTINUATION OF ABOVE NORMAL
TEMPERATURES.  DEEP MOISTURE TO MOVE TOWARD THE REGION THIS WEEKEND
AND INCREASE THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FROM SATURDAY THROUGH THE MIDDLE PART OF NEXT WEEK.
SINCE THIS DEEPER MOISTURE WILL BE FROM WHAT WAS ONCE HURRICANE
DENNIS...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING
ACROSS VERMONT AND THE ENTIRE CHAMPLAIN VALLEY.

EVENSON

In the hours before

Local storm report, Jul 14, 1:08 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
208 PM EDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     DANBY                   43.35N 73.00W
07/14/2005                   RUTLAND            VT   LAW ENFORCEMENT

            TREE DOWN ON POWERLINES

&&

JOHNG

The radar

The Burlington radar (KCXX), 28 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
July 14, 3:20 PM EST
Where
Essex County, Essex
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
44.300, -73.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467253.